Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 16, NWS Wilmington, NC

July 16, 1998Marlboro County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 16, 1998, 7:07 PM EDT for Marlboro County, South Carolina. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1998, 7:07 PM EDT (23:07 UTC)
Expired
Jul 16, 1998, 8:15 PM EDT
In force
68 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 162307
FFWILM
SCC069-170015-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
707 PM EDT THU JUL 16 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  MARLBORO COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 700 PM EDT...DOPPLER WEATHER RADAR HAD RAINFALL ESTIMATES OF
  3.2 INCHES OF RAIN IN 1 HOUR DUE NEAR WALLACE. THIS RAINFALL WAS
  DUE TO SLOW MOVING SHOWERS AND THUNDERSTORMS. ADDITIONAL RAINFALL
  AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THIS AREA.

DO NOT DRIVE THROUGH FLOODED AREAS. THE ROADBED
MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON
IT IMMEDIATELY AND SEEK HIGHER GROUND.

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 1:34 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 16, 1:34 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
134 PM EDT THU JUL 16 1998

ZFP: LOOKS LIKE A WET NGHT ACRS ERN NC. SFC ANAL SHOWS WEAK WV ACRS SC
WITH GOOD MCON NOTED IN ADAP WITH THIS FEATURE. GNRLY FOLLOWED ETA AND
EXPECT WEAK WAVE TO LIFT SLOWLY NNE TO NE NC BY FRI MORN. THIS WILL
CONT GOOD CNVRGNC AT LOW LVLS AND WITH SHR AXIS ALOFT AND RGHT REAR
OF UPR JET PRODUCING SOME DIFL SHLD SEE GOOD DEAL OF SHRA/TSRA ACVTY
ALL NGHT. PRECIP WTR VALUES WILL REMAIN ABV 2 INCHES SO TORRENTIAL
DOWNPOURS LIKELY. AS LOW PASSES N FRI WEAK TRF HANGS BACK ACRS ERN
NC SO WILL CONT TO SEE SCT SHRA/TSRA WITH BEST CHCS LIKELY NEAR CST.
FRI NIGHT AND SAT SRT WV PRODUCING PRECIP OVER TENN WL BE
APPROACHING RGN WITH CONT THREAT OF SHRA/TSRA. LIKE IDEA OF LIKELY
POPS TNGHT...GOOD CHC FRI AND CHC FRI NGHT INTO SAT. CONT TEMP
TRNDS WITH 85 TO 90 MST PLACES FOR HIGHS AND MID/UPR 70S FOR LOWS.

CWF: THINK BEST TO RAISE SCA FOR SRN WTRS AT THIS TIME. ALTHOUGH
BEST SPEEDS LIKELY OFFSHR REPORTS FROM CPL BOATERS THIS AFTN
INDICATED SEAS ARND 6 FT BETWEEN LOOKOUT AND HAT. ETA INDICATED BEST
GRDNT LTR TNGHT SO THINK SEAS WILL BE IN 6 FT RNG S OF HAT TNGHT
INTO SAT. FOR NRN WTRS S/SW FETCH DOES NOT BUILD SEAS AND WITH
SPEEDS BELOW 25 KTS CAN KEEP BELOW SCA LVLS. LOOKS LIKE SW FLOW WILL
CONTINUE INTO SAT MORN. WEAK TRF/FRNT WL PROB REACH CST OR STALL
JUST W SAT SO WINDS WL LIKELY CONT SW TO W...LTR SHFTS CAN FINE
TUNE.

THNKS FlOR COORD ILM.

.MHX...SCA S OF CAPE HATTERAS.

FREDERICK

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.